Here is the link to JUNE 21, 2019 Perioperative Anaphylaxis: Symptoms, Diagnosis, and Management, The Frost Series #351 from Anesthesiology News.
This article is relevant to all clinicians who perform Rapid Sequence Intubation (RSI): paramedics, emergency physicians, critical care physicians, and hospitalists.
Just as all the above clinicians using RSI need to be able to recognize and treat laryngospasm, they also needs to be able to recognize and treat perioperative anaphylaxis. And the excerpts below are a quick review.
Here are excerpts:
Anaphylactic Reactions During Anesthesia
Anaphylactic reactions during anesthesia are very rare, with a reported incidence of 1 in 4,000 to 1 in 25,000 population and a mortality rate of 3% to 10%. They are typically difficult to diagnose because symptoms can be masked by the anesthetic and the patient is concomitantly receiving multiple medications over a short period of time.1,2 In addition, skin reactions may be missed in a patient covered with surgical drapes.
According to the 6th National Audit Project (NAP6) from the United Kingdom, the most frequent presenting clinical sign of anaphylaxis during anesthesia was hypotension, in 46% of cases. Bronchospasm was the presenting symptom in only 18% of cases, mainly in morbidly obese and asthmatic patients. Other presenting symptoms were tachycardia (9.8%), oxygen desaturation (4.7%), bradycardia (3%), reduced capnography trace (2.3%), and cardiac arrest (1.2%). The onset of presenting symptoms occurred less than 5 minutes after injection of the triggering agent in 66% of patients. Rash developed in 56% of cases, but rarely was a presenting symptom.2
Etiology of Anaphylaxis During Anesthesia
It is important to note that almost all agents used in the OR have been implicated as causes of allergic reactions, except inhalational agents.
The agents reported as causing anaphylaxis during anesthesia include antibiotics, neuromuscular blocking agents (NMBAs), sugammadex (Bridion, Merck), latex, chlorhexidine, and less frequently, patent blue dye, gelatin-based IV fluids, opioids, local anesthetics, hypnotic agents, and iodinated contrast media, etc.2,5,6
Anaphylaxis typically develops within minutes after exposure to the triggering agent. Harboe et al reported that 90% of cases occurred within 5 minutes after induction of general anesthesia.12The diagnosis is based mainly on clinical signs and supported by increased levels of plasma tryptase.
The first step in treating anaphylaxis is to discontinue the suspected offending agent and administer 100% oxygen. Epinephrine is the drug of choice for the treatment of anaphylaxis. By causing immediate vasoconstriction, epinephrine increases venous return and cardiac output. In addition, it has positive inotropic effects, causes bronchodilation, and inhibits release of mast cells and basophils. Depending on the severity of the reaction, epinephrine can be administered in IV boluses of 10 to 200 mcg, repeated and titrated based on clinical response, and this can be followed, if necessary, by a continuous infusion (1-4 mcg /min).5,7,13
Vasopressin (2-unit bolus, repeated as necessary) should be administered in cases refractory to epinephrine administration.13 Methylene blue was reported to successfully treat anaphylaxis in cases unresponsive to epinephrine administration.14 The use of corticosteroids is controversial, with no apparent benefit in the immediate treatment of anaphylaxis.
For patients treated with beta-blockers, glucagon (1-mg bolus, repeated as necessary) should be administered. Fluid replacement therapy to counteract profound anaphylaxis-induced vasodilation should be started immediately after suspecting anaphylaxis. The decision to proceed with surgery after a suspected or confirmed anaphylactic reaction should be made individually based on the severity of the reaction.15
- NMBAs and antibiotics are the agents most frequently reported to cause perioperative anaphylaxis.
- Anaphylaxis in the perioperative period most likely is underreported.
- Early diagnosis of anaphylaxis is crucial.
- Sugammadex can cause anaphylaxis.
- Epinephrine with fluid administration is the primary treatment for anaphylaxis.